Warning: Men Who Take Viagra Have High Risk of Skin Cancer

  • Rate this Story
  • 0
  • 0

By Reissa Su | April 10, 2014 5:44 PM EST

Viagra has been found to increase the risk of melanoma. According to a new study, men who regularly use the impotence drug are 84 per cent more likely to develop melanoma.  Even men who only took Viagra once would have doubled their risk of skin cancer.

U.S. researchers have discovered that those who have taken sildenafil, or more commonly known as Viagra, had a higher chance of developing the deadly melanoma. Viagra has been thought to affect the same genetic mechanism that allows skin cancer to be more invasive.

The researchers have advised that the study is still in its preliminary stages, and it may too early to suggest to men to stop taking Viagra for erectile dysfunction. According to the study's co-author Dr Abrar Qureshi who is also a professor of dermatology at Brown University, they are not suggesting anything.

However, Professor Qureshi cautioned those who were taking Viagra who have an increased risk of melanoma to consult with their doctors. He said the risk of less dangerous but still common skin cancers was not higher in men who took Viagra.

The researchers studied the data from the Health Professionals Follow-up Study involving 26,000 men from the United States and China. The average age of men who took the study was 65 years old and six per cent of them had taken Viagra.

The study was published in the JAMA Internal Medicine Journal.

Other known side effects

The known side effects of Viagra include heartburn, nausea and headaches. Taking the impotence drug is not recommended for those with high blood pressure.

Viagra, a penis erection enhancer and also known as Sildenafil, works on males by keeping the walls of the penis' blood vessels relaxed. This will help keep the male's erection up for a longer period.

Males suffering from  Viagra overdose may also feel chest pains and irregular heartbeats. Overdosing on Viagra can also cause prolonged and painful erections with nausea and hives as symptoms. The condition is also known as priapism in which sudden loss of hearing and vision may also be experienced. 

Priapism is considered a medical emergency. A person should seek immediate medical assistance if symptoms are felt. According to experts on men's health, if the penis with priapism is not treated within 24 hours, the penis may be damaged permanently. 

To contact the editor, e-mail:

  • Rate this Story
  • 0
  • 0
This article is copyrighted by IBTimes.com.au, the business news leader

Join the Conversation

IBTimes TV
E-Newsletters

We value your privacy. Your email address will not be shared.